[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 3, 1972

Reversal of Benztropine Toxicity by Physostigmine

Author Affiliations

Nashville, Tenn

JAMA. 1972;220(1):125. doi:10.1001/jama.1972.03200010109024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Duvoisin and Katz (206:1963-1965, 1968) indicated that the anticholinergic drugs, including scopolamine, atropine, and various antiparkinsonian agents, can cause a toxic confusional state, and that physostigmine, a compound which antagonizes anticholinergic effects, is effective in reversing this "central anticholinergic syndrome." Certain patients experience a worsening of psychotic symptoms on high doses of phenothiazines given in combination with antiparkinsonian agents or tricyclic antidepressants. All of these medications theoretically possess anticholinergic properties, so that additive anticholinergic activity might be expected to occur, producing what is essentially an atropine psychosis. This report describes three female schizophrenic patients who had episodes of clinical worsening after receiving a combination of psychotropic and antiparkinsonian agents, and whose symptoms reversed with physostigmine administration.The first patient received daily doses of benztropine mesylate, 12 mg; perphenazine, 72 mg; and imipramine, 150 mg; the second patient received benztropine mesylate, 6.0 mg; and thioridazine, 150 mg,

×